Alert archive / Kentucky / Flash Flood Warnings in 2004
Flash Flood Warning 42, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at May 30, 2004, 3:11 PM EDT for Leslie County, Letcher County, Kentucky. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2004, 3:11 PM EDT (19:11 UTC)
- Expired
- May 30, 2004, 6:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
Counties Leslie County, KY, Letcher County, KY
The radar
The Jackson,KY radar (KJKL), 56 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 4:20 PM EDT | FLASH FLOOD | Jeremiah, KY | STREAM-NORTH FORK OF THE KY-IS OUT OF ITS BANKS AND UP TO HWY 75 AT JERIMIAH. PONDING OF WATER OVER MANY ROADS COUNTYWIDE. REPORTED BY HAZARD STATE POLICE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 69 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.2 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 58 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 799 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 301918
FFWJKL
KYC131-133-302215-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
311 PM EDT SUN MAY 30 2004
THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LESLIE COUNTY IN KENTUCKY.
LETCHER COUNTY IN KENTUCKY.
* UNTIL 615 PM EDT.
* AT 310 PM EDT...THE COUNTY JUDGE IN LETCHER COUNTY REPORTED THAT
AT 230 PM THE CORNER OF HIGHWAY 15 AND 1811 NEAR VAN WAS FLOODED
WITH WATER. ALSO...IN LESLIE COUNTY THE FIRE DEPARTMENT REPORTED
THAT AT 230 PM A CAR WAS STRANDED AT HURRICANE CREEK ROAD NEAR
WOOTON IN FLOOD WATERS.
RADAR HAS ESTIMATED 2 TO TWO AND ONE HALF INCHES OF RAIN HAS FALLEN
IN THE LAST HOUR IN SOUTHERN LESLIE COUNTY.
EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ROADS...FARMLANDS ALONG THE BANKS
OF CREEKS...STREAMS...AND LOW LYING AREAS ARE SUBJECT TO FLASH
FLOODING
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.
REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.
LAT...LON 3692 8353 3699 8309 3696 8288 3721 8255
3729 8278 3717 8304 3702 8312 3732 8338
3722 8357
$$
OUDEMAN3 follow-up statements
000
WGUS73 KJKL 302134
FFSJKL
KYC131-133-302215-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
528 PM EDT SUN MAY 30 2004
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR...
LESLIE COUNTY
LETCHER COUNTY
* UNTIL 615 PM EDT
COUNTYWIDE FLOODING CONTINUES OVER LESLIE AND LETCHER COUNTIES.
MULTIPLE ROADS WERE REPORTED HAVING WATER FLOWING OVER THEM IN
COUNTIES. SCATTERED THUNDERSTORMS WITH POTENTIALLY HEAVY RAIN WILL
STILL BE IN THE VICINITY THROUGH THE AFTERNOON AND INTO THE EVENING.
EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ROADS...FARMLANDS ALONG THE BANKS
OF CREEKS...STREAMS...AND LOW LYING AREAS ARE SUBJECT TO FLASH
FLOODING
STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION.
PLEASE PASS YOUR FLOOD REPORTS TO YOUR NEAREST LOCAL LAW ENFORCEMENT
AGENCY AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE OFFICE IN JACKSON.
LAT...LON 3704 8350 3713 8355 3718 8325 3708 8317
3705 8305 3717 8304 3723 8287 3727 8272
3719 8257 3709 8280 3701 8340
$$
GREIF000
WGUS73 KJKL 302219
FFSJKL
KYC131-133-302230-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
617 PM EDT SUN MAY 30 2004
...THE FLASH FLOOD WARNING FOR LESLIE AND LETCHER COUNTIES HAS BEEN
ALLOWED TO EXPIRE...
AT 617 PM EDT NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE HEAVY
RAIN HAS ENDED AND IS NO LONGER CAPABLE OF PRODUCING FLOODING...THUS
THE WARNING HAS BEEN ALLOWED TO EXPIRE.
AT 617 PM...THE NATIONAL WEATHER SERVICE HAD NOT RECEIVED ANY
REPORTS OF ONGOING FLASH FLOODING IN LESLIE OR LETCHER COUNTIES.
SCATTERED THUNDERSTORMS WITH POTENTIALLY HEAVY RAINFALL ARE FORECAST
FOR THE REST OF THE EVENING. STAY TUNED TO LOCAL MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION. PLEASE PASS YOUR FLOOD REPORTS TO
YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY AND HAVE THEM RELAY YOUR
REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON.
LAT...LON 3726 8351 3691 8351 3695 8333 3702 8322
3706 8304 3698 8285 3720 8256 3730 8275
3709 8307 3706 8319 3722 8330
$$
OUDEMAN000
WGUS73 KJKL 302313
FFSJKL
KYC133-302330-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
712 PM EDT SUN MAY 30 2004
...THE FLASH FLOOD WARNING FOR LETCHER COUNTY HAS BEEN ALLOWED TO
EXPIRE...
AT 712 PM EDT NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE HEAVY
RAIN HAS ENDED AND IS NO LONGER CAPABLE OF PRODUCING FLOODING...THUS
THE WARNING HAS BEEN ALLOWED TO EXPIRE. THERE HAS ALSO BEEN NO
REPORTS RECEIVED BY THE NATIONAL WEATHER SERVICE OFFICE OF ONGOING
FLASH FLOODING.
SCATTERED THUNDERSTORMS WITH POTENTIALLY HEAVY RAINFALL ARE FORECAST
FOR THE REST OF THE EVENING. STAY TUNED TO LOCAL MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION. PLEASE PASS YOUR FLOOD REPORTS TO
YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY AND HAVE THEM RELAY YOUR
REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON.
LAT...LON 3699 8313 3695 8287 3721 8257 3728 8281
3718 8302
$$
OUDEMANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at May 30, 6:28 AM EDT, 8 hours 43 minutes earlier.
Area forecast discussion, May 30, 6:28 AM EDT, 8 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 628 AM EDT SUN MAY 30 2004 .DISCUSSION... CURRENTLY HAVE WARM FRONT LIFTING ACROSS THE NORTHERN HALF OF THE CWA. MCC FORMED ALONG THE FRONT AND HAS EXPANDED IN COVERAGE TOWARDS EASTERN KENTUCKY DURING THE OVERNIGHT. WHILE IR SAT SHOWS CLOUD TOPS HAVE BEEN WARMING OVER THE PAST FEW SCANS...WILL HAVE TO WATCH OUT FOR TRAINING CELLS. SOME OF THE STRONGER ONES HAVE BEEN PUTTING DOWN RAINFALL RATES UP TO AN INCH AND A HALF PER HOUR. IN CONJUNCTION WITH WARM FRONT...A S/W IS LIFTING OUT OF THE TENN VALLEY THIS MORNING. ANOTHER COMPLEX HAS DEVELOPED IN SOUTHERN TENN...BUT IS SLIDING MORE EAST. ADDITIONAL SCATTERED SHOWERS AND STORMS ARE FIRING IN WARM SECTOR AIRMASS IN RESPONSE TO S/W. EXPECT THE ACTIVITY TO DIE DOWN IN THE AFTERNOON AS FORCING MECHANISMS RELAX. MODELS HAVE TRENDED FRONTAL BOUNDARY SLOWER TONIGHT...AND HAVE KEPT BEST POPS FOR MOST OF THE AREA UNTIL AFTER MIDNIGHT. SEVERE THREAT STILL LOOKS POSSIBLE...HOWEVER WITH SLOWER TIMING...LINE OF STORMS WILL HAVE TO PUSH A LONG WAY AND MAINTAIN. WITH LOTS OF CLOUD COVER OUT THERE...INSTABILITY WILL BE A LIMITING FACTOR. FORECAST SOUNDINGS ARE COMING IN MORE WET ADIABATIC. STILL HEALTHY WIND PROFILE COULD MAKE UP FOR THIS. IT APPEARS THAT DAMAGING WIND WOULD BE THE STRONGER THREAT...ESPECIALLY WITH WETBULBS OF 13K ADVERTISED BY FORECAST SOUNDINGS...WHICH WOULD REQUIRE QUITE A TALL CORE FROM A STORM. VEERING PROFILE AND PROGGED 0-3 KM HELICITIES IN THE 200-250 RANGE THROUGH MONDAY MORNING MAKE ISOLATED TORNADOES A CONTINUED POSSIBILITY. WITH LESS OF A THREAT PREDICTED BY SPC...HAVE CONTINUED WITH STRONG STORM WORDING IN THE ZONES AND SAVED THE SEVERE DETAILS FOR THE HWO. FLASH FLOODING STILL LOOKS LIKE A CONCERN WITH SOME TRAINING CELLS. GFS CONTINUES TO SHOW A BULLSEYE OF UPPER LEVEL DIVERGENCE AND CORRESPONDINGLY PRODUCES HIGHLY ELEVATED AMOUNTS OF QPF. LIKE THE TAKE ON THE ETA BETTER...AS SOME DIGGING INTO THE GFS MID AND UPPER LEVEL PATTERN REVEALS SOME QUESTIONABLE OUTCOMES. FRONT PUSHES THROUGH MONDAY...HOWEVER WITH AFOREMENTIONED SLOWER TIMING...MADE SOME POP ADJUSTMENTS...HOLDING ONTO CATEGORICAL AT LEAST FOR A FEW HOURS ON MONDAY MORNING. CHANGED VERY LITTLE OF THE REMAINING FORECAST PACKAGE FROM 00Z TUESDAY ONWARD. && .PREV DISCUSSIONS... 951 PM EDT SAT MAY 29 2004 FORECAST ON TRACK THIS EVENING. WITH WARM FRONT PUSHING NORTH FROM TN WILL EXPECT MILDER TEMPS IN THE SOUTHWEST COUNTIES AND THE EARLIEST CHANCE OF SHOWERS AND ONLY AN ISOLATED THUNDERSTORM. TO THE NORTHEAST...EXPECT PRECIP MORE TOWARDS MORNING AND WITH WARM FRONT JUST ARRIVING...TEMPS STILL EXPECTED TO SPLIT SOME. UPDATE OUT SHORTLY. && 530 PM EDT SAT MAY 29 2004 WARM FRONT WILL RETURN NORTHEAST ACROSS THE AREA LATE TONIGHT AND EARLY SUNDAY...COINCIDING WITH A SHORTWAVE...RESULTING IN A CHANCE OF SHOWERS/STORMS. DESTABILIZATION ON SUNDAY WILL ADD TO THE POTENTIAL FOR CONVECTION...BUT AS THE FRONT AND SHORT WAVE MOVE TO THE NORTHEAST...WILL EXPECT A RELATIVE LULL FOR A WHILE. ON SUNDAY NIGHT A COLD FRONT WILL ENTER FROM THE NORTHWEST...WITH A LOW LEVEL JET SETTING UP AHEAD OF IT. WITH SIGNIFICANT SHEAR...THERE IS A CONSIDERABLE SEVERE THREAT. ALTHOUGH...ON THE OTHER HAND THE GREATEST INSTABILITY FOR THIS EVENT WOULD APPEAR TO BE TO OUR WEST...SO THE STORMS COULD VERY WELL BE WEAKENING AS THEY ARRIVE. DRIER AIR ARRIVE BEHIND THE DISSOLVING COLD FRONT WILL ARRIVE ON MONDAY...AND ANY LINGERING CONVECTION WILL TAPER OFF. AT THIS TIME...ANY PRECIP CHANCE FOR THE REST OF THE WEEK LOOKS TO BE 30 PERCENT OR LESS. EXPECTING A WEAKER SECONDARY FRONT ON TUESDAY...BUT MOISTURE RETURN WOULD BE LIMITED. LATE WEEK SEEMS UNCERTAIN AS WELL...WITH THE GFS BRINGING AN UPPER LOW OUR DIRECTION FROM THE NORTHWEST...BUT CONFIDENCE IN THE DETAILS IN THAT TIME FRAME IS LOW. && .JKL WATCHES/WARNINGS/ADVISORIES....NONE. && GEOGERIAN
Hazardous weather outlook, May 30, 5:55 AM EDT, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 555 AM EDT SUN MAY 30 2004 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-311100- BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY- FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY- LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY- MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY- POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY- WOLFE KY- 555 AM EDT SUN MAY 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT. SOME OF THE STORMS MAY BE SEVERE LATER TONIGHT. WHILE DAMAGING WIND WILL BE THE PRIMARY THREAT...LARGE HAIL AND ISOLATED TORNADOES ARE ALSO A POSSIBILITY. IN ADDITION...FLASH FLOODING WILL BE A CONCERN AS HEAVY RAINFALL WILL LIKELY ACCOMPANY THE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH THURSDAY NIGHT...AND AGAIN ON SATURDAY. SOME OF THE STORMS ON MONDAY MAY BE SEVERE EARLY IN THE MORNING...PARTICULARLY FOR THE SOUTHEASTERN KENTUCKY COUNTIES. AGAIN...DAMAGING WIND WILL BE THE PRIMARY THREAT...HOWEVER LARGE HAIL AND ISOLATED TORNADOES ARE ALSO A POSSIBILITY. FLASH FLOODING WILL CONTINUE TO BE A CONCERN THROUGH THE MORNING HOURS ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TONIGHT AND INTO MONDAY MORNING. GEOGERIAN
In the hours before
Local storm report, May 30, 1:23 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
123 PM EDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0122 PM HAIL HAZARD 37.25N 83.20W
05/30/2004 0.75 INCH PERRY KY LAW ENFORCEMENT
&&
DBSLocal storm report, May 30, 1:39 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
139 PM EDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0134 PM FLASH FLOOD HAZARD 37.25N 83.20W
05/30/2004 PERRY KY PUBLIC
6 INCHES OF WATER FLOWING ACROSS ROAD AT APPELBEES.
&&
DBSThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 12:08 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt | 22 min |
| May 30, 1:13 PM EDT | Flash Flood Warning | JKL | Breathitt | 3 hr |
| May 30, 1:24 PM EDT | Severe Thunderstorm Warning | JKL | Knott, Letcher, Perry | 51 min |
| May 30, 1:30 PM EDT | Flash Flood Warning | JKL | Perry | 3 hr |
| May 30, 1:48 PM EDT | Flash Flood Warning | JKL | Knott | 3 hr |
| May 30, 2:02 PM EDT | Tornado Warning | JKL | Clay | 28 min |
| May 30, 2:10 PM EDT | Severe Thunderstorm Warning | JKL | Leslie | 35 min |
| May 30, 2:41 PM EDT | Severe Thunderstorm Warning | JKL | Harlan | 49 min |
| May 30, 2:58 PM EDT | Severe Thunderstorm Warning | JKL | Jackson | 47 min |
| May 30, 3:14 PM EDT | Tornado Warning | JKL | Jackson | 31 min |
| May 30, 3:21 PM EDT | Flash Flood Warning | JKL | Harlan | 4 hr |
| May 30, 3:39 PM EDT | Tornado Warning | JKL | Clay | 36 min |
| May 30, 3:59 PM EDT | Flash Flood Warning | JKL | Clay | 4 hr |
| May 30, 4:20 PM EDT | Severe Thunderstorm Warning | JKL | Clay | 25 min |
| May 30, 4:27 PM EDT | Flash Flood Warning | JKL | Knott, Perry | 4 hr |
| May 30, 4:38 PM EDT | Tornado Warning | JKL | Leslie | 37 min |
| May 30, 4:49 PM EDT | Tornado Warning | JKL | Harlan | 41 min |
| May 30, 5:28 PM EDT | Severe Thunderstorm Warning | JKL | Harlan | 17 min |
| May 30, 6:04 PM EDT | Severe Thunderstorm Warning | JKL | Estill | 41 min |
| May 30, 6:22 PM EDT | Tornado Warning | JKL | Leslie | 23 min |
| May 30, 6:26 PM EDT | Tornado Warning | JKL | Jackson | 49 min |
| May 30, 6:33 PM EDT | Severe Thunderstorm Warning | JKL | Powell | 42 min |
| May 30, 6:39 PM EDT | Tornado Warning | JKL | Estill, Powell | 51 min |
| May 30, 6:41 PM EDT | Flash Flood Warning | JKL | Estill, Montgomery, Powell | 4 hr |
| May 30, 7:31 PM EDT | Tornado Warning | JKL | Powell | 44 min |
| May 30, 7:39 PM EDT | Severe Thunderstorm Warning | JKL | Montgomery | 51 min |
| May 30, 7:49 PM EDT | Tornado Warning | JKL | Estill | 41 min |
| May 30, 7:56 PM EDT | Severe Thunderstorm Warning | JKL | Wolfe | 34 min |
Nearby
Flash Flood Warnings in Kentucky, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.